Alert archive / Wyoming / High Wind Watches in 2021
High Wind Watch 51, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 18, 2021, 3:13 AM MST for Converse County, Platte County, Wyoming. It took effect at Dec 19, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2021, 3:13 AM MST (10:13 UTC)
- In effect from
- Dec 19, 2021, 5:00 AM MST
- Expired
- Dec 19, 2021, 2:26 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS75 KCYS 181013 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 313 AM MST Sat Dec 18 2021 WYZ110-190000- /O.CON.KCYS.HW.W.0060.000000T0000Z-211220T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 313 AM MST Sat Dec 18 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY... * WHAT...West to southwest winds 35 to 50 MPH with gusts up to 75 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until at least 5 PM MST Sunday. The strongest winds are expected this evening through early Sunday morning. Winds could persist into Sunday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-190000- /O.CON.KCYS.HW.W.0060.211218T1200Z-211220T0000Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 313 AM MST Sat Dec 18 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY... * WHAT...West winds 35 to 50 MPH with gusts up to 75 MPH possible. * WHERE...Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until at least 5 PM MST Sunday. The strongest winds are expected this evening through early Sunday morning. Winds could persist into Sunday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-107-190000- /O.NEW.KCYS.HW.A.0051.211219T0600Z-211220T0000Z/ Converse County Lower Elevations-East Platte County- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Wheatland, and Guernsey 313 AM MST Sat Dec 18 2021 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Converse and eastern Platte counties including the cities of Douglas, Glendo, and Wheatland. * WHEN...11 PM MST this evening until 5 PM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
2 follow-up statements
748 WWUS75 KCYS 182059 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 159 PM MST Sat Dec 18 2021 WYZ110-191100- /O.EXT.KCYS.HW.W.0060.000000T0000Z-211220T0600Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 159 PM MST Sat Dec 18 2021 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...West to southwest winds 35 to 50 MPH with gusts up to 75 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-191100- /O.EXT.KCYS.HW.W.0060.000000T0000Z-211220T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 159 PM MST Sat Dec 18 2021 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST SUNDAY... * WHAT...West winds 35 to 50 MPH with gusts up to 75 MPH possible. * WHERE...Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ101-107-191100- /O.EXT.KCYS.HW.A.0051.211219T1200Z-211220T0000Z/ Converse County Lower Elevations-East Platte County- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Wheatland, and Guernsey 159 PM MST Sat Dec 18 2021 ...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Converse and eastern Platte counties including the cities of Douglas, Glendo, and Wheatland. * WHEN...5 am Sunday through 5 pm Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
785 WWUS75 KCYS 190926 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 226 AM MST Sun Dec 19 2021 WYZ101-107-191030- /O.CAN.KCYS.HW.A.0051.211219T1200Z-211220T0000Z/ Converse County Lower Elevations-East Platte County- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Wheatland, and Guernsey 226 AM MST Sun Dec 19 2021 ...HIGH WIND WATCH IS CANCELLED... West winds gusting 45 to 55 MPH are still expected through this afternoon. However, the potential for gusts in excess of 60 MPH appears low. $$ WYZ110-200600- /O.CON.KCYS.HW.W.0060.000000T0000Z-211220T0600Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 226 AM MST Sun Dec 19 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West to southwest winds 35 to 50 MPH with gusts up to 65 MPH possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-200600- /O.CON.KCYS.HW.W.0060.000000T0000Z-211220T0600Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 226 AM MST Sun Dec 19 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 35 to 50 MPH with gusts up to 65 MPH possible. * WHERE...Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 11 PM MST Sunday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:14 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Dec 17, 10:14 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1014 PM MST Fri Dec 17 2021
.UPDATE...
Issued at 720 PM MST Fri Dec 17 2021
Locally increased precipitation chances across the High Plains of
far SE Wyoming this evening. Light to briefly moderate snow
showers are occurring from Wheatland to Laramie to Cheyenne
eastward into southern portions of the Nebraska Panhandle. In
addition, light snow is occurring near Chadron this evening. A
light dusting to upwards of locally 0.5" could be conceivable in
the heavier training snow band bursts over the next couple of
hours. Overall coverage and intensity of the snow should decrease
through the late evening and end near midnight to early morning
hours Saturday. Temperatures have fallen behind the cold front
that passed through this afternoon and evening with most areas in
the teens. Wind chill values are near zero to the low single
digits this evening. Wind chills will fall into the negative
single digits to negative teens by 6am Saturday morning. See below
for more short term and long term discussions.
&&
.SHORT TERM...(This evening through Saturday Night) Issued at 235
PM MST Fri Dec 17 2021
The current weather setup discussion begins with the approaching
cold FROPA through our cwa this afternoon. MSAS Surface Frontal
Analysis depicts the cold FROPA as of 18Z crossing our northern
zones of Niobrara and Converse County. After further inspection
via more recent satellite data, the cloud-phase spectrum shows the
quick advancement of the cold front draped nw to se from Douglas
to Torrington as of 21Z. Visibility reductions and brief spurt of
snow showers can be anticipated. Radar power returns are currently
showing the snow shower activity quickly sagging south as the
radar beam is able to penetrate more of the lower clouds along the
frontal boundary as of 21Z as well. Temperatures behind the cold
front have already begun to decrease rapidly. Surface obs near
Douglas have dipped into the upper teens behind the cold FROPA,
and ahead of it remain in the 30s...a near 20 degree drop. Further
to the west, and higher in elevation, the higher terrain
continues to have moderate to strong wind gusts in the 40-50mph
range over the wind prone corridors, especially the I-80 corridor
near ARL and EHY where blowing snow continues to impact the area.
As the cold front stalls against the Laramie Range later this
afternoon into the early evening, expect that snow shower activity
will dissipate quickly as it progresses toward the CO/WY border,
in addition to the CO/NE border. A few light rain showers may
occur across the Nebraska Panhandle due to the slightly warmer
temperatures before sunset occurs. Precipitation will quickly
dissipate as dry air moves into the area behind it via the cold
front.
Tonight will be a tricky forecast due to the arrival of much more
dry air that advects toward the surface from the upper levels of
the atmosphere. This combined with upper level steering flow off
the higher terrain will make it difficult to pinpoint down
overnight low temperatures. Went with a dry forecast occurring
late this evening for most areas overnight, with the exception
being possible snow/blowing snow across the higher terrain of I-80
in the wind prone corridors. To the east of the Laramie Range, the
expectation is for the winds to shift to the northwest this
evening through the overnight hours, along with clearing skies.
The most likely outcome is for overnight lows to decrease rapidly
as cold air advects into the region. 700mb temperatures will
bottom out between 6Z-12Z in the -15C to -18C range. This would
cause areas such as CYS to likely experience the coldest
temperatures of the season for an overnight low if we have a
prolonged period of clear skies, and winds that are from the
northwest. If the wind direction stays from the west for most of
the night, this could easily keep areas directly east of the
Laramie Range 10 degrees warmer for the overnight low.
Wind gusts will ramp up overnight in the wind prone corridors of
I-80, mainly in the ARL and EHY regions. Wind gusts could easily
gust to 60+mph overnight. There will be a slight delay for the
stronger wind gusts are observed at the BRX forecast zone. Expect
that the wind gusts of 60+mph are unlikely until after 12Z
Saturday. Wind gusts are not expected to spill all that far to the
east of the Laramie Range for Saturday, but CYS will likely see
gusts at times up to 30mph+ throughout the day, resulting in
slightly elevated surface highs by the afternoon. Most of the
areas east of the Laramie Range will see highs in the 30s to lower
40s, with afternoon highs in the teens to 20s west of the Laramie
Range. Gradients will remain elevated through Saturday evening,
and increase overnight Saturday. This will result in the
continuation of High Wind headlines through Sunday. With the
primary wind direction changing to a westerly direction, expect
the overnight lows to be elevated by approximately 10-15 degrees
for Saturday night into Sunday morning.
.LONG TERM...(Sunday through Friday) Issued at 241 PM MST Fri Dec
17 2021
No significant changes from prior outlooks. Overall, the long term
period looks warmer than normal with frequent breezy to windy
periods. By the end of the forecast period, guidance tilts back
towards favoring a more active weather pattern, but uncertainty
remains high.
Starting on Sunday, ridging will start to build back into the
Rockies above a cut off low over Texas. 700-mb temperatures warm to
near 0C and perhaps a little higher in the lee of the mountains.
Surface highs will warm perhaps 10F above Saturday's values and be
considerably above average for this time of year. Pressure gradients
will remain fairly tight across our area with high winds continuing
in the wind prone areas. A weak surface front is expected Sunday
night associated with a fairly strong surface high pressure
center sliding down from Canada across the northern plains.
Pressure increases east of the mountains should start to reduce
our surface pressure gradients by Monday morning. However, the
700-mb height gradient and flow regime experiences just subtle
weakening. Currently, expect the winds to drop off nicely at
Bordeaux Monday morning, but the north Snowy Range foothills could
remain elevated through Monday. Monday's highs will be cooler
than Sunday's east of the Laramie range, but similar to the west.
As the surface high pressure pulls further to the east, lee
troughing will start to redevelop on Monday night, leading to
another potential round of high winds Monday into Tuesday. Gradients
aloft will increase a bit as an upper level trough dips down from
the north, also passing to our east. Ridging builds back in Tuesday
and Wednesday with continued above normal temperatures expected.
Significant uncertainty remains regarding the late-week forecast
into Christmas weekend. There is better confidence in a general
pattern change, but the specifics will need more time to clear up.
By Thursday, a deep trough axis is expected to push onto the west
coast, likely suppressing the ridge and shifting it to the east.
This will at least open the door to precipitation chances mainly for
the mountains at this point. Ensemble guidance is also nudging
towards increased probabilities of the trough moving over instead of
off of the west coast. For now, left probabilities of precipitation
mainly in the higher terrain which would be favored in a more
southwest flow regime.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1012 PM MST Fri Dec 17 2021
Cold front that brought snow to southeast Wyoming airports has
moved south and has taken the snow with it. Expect clearing skies
and decreasing winds the rest of the overnight hours. Winds on the
decrease as well for most airports until late morning. vfr
conditions expected.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM Saturday to 5 PM MST Sunday for
WYZ106.
High Wind Warning until 5 PM MST Sunday for WYZ110.
NE...None.
&&
UPDATE...JSA
SHORT TERM...BW
LONG TERM...MN
AVIATION...GCCHazardous weather outlook, Dec 17, 2:47 PM MST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 247 PM MST Fri Dec 17 2021 WYZ106-110-182200- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 247 PM MST Fri Dec 17 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are expected for the wind prone areas of southeast Wyoming from Friday night through Saturday night. Wind gusts over 60mph can be expected in the wind prone corridors of I-80/I-25. See the latest High Wind Warning Statement for further details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong winds are expected for the wind prone areas of southeast Wyoming on Saturday through Sunday. Wind gusts over 60mph can be expected in the wind prone corridors of I-80/I-25. See the latest High Wind Warning Statement for further details. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-182200- Sierra Madre Range-Snowy Range- 247 PM MST Fri Dec 17 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Mountain snow showers are expected through this evening. Strong wind gusts may create reduced visibility due to blowing snow at times. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113- 115>119-182200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 247 PM MST Fri Dec 17 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. BW
Nearby
High Wind Watches in Wyoming, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.